Skip to main content Accessibility help
×
Home
Hostname: page-component-768ffcd9cc-x2fkq Total loading time: 0.314 Render date: 2022-11-29T22:10:27.872Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "useRatesEcommerce": false, "displayNetworkTab": true, "displayNetworkMapGraph": false, "useSa": true } hasContentIssue false

A Jarník type theorem for planar curves: everything about the parabola

Published online by Cambridge University Press:  01 April 2015

MUMTAZ HUSSAIN*
Affiliation:
School of Mathematical and Physical Sciences, The University of Newcastle, Callaghan, NSW 2308, Australia. e-mail: mumtaz.hussain@newcastle.edu.au

Abstract

The well-known theorems of Khintchine and Jarník in metric Diophantine approximation provide a comprehensive description of the measure theoretic properties of real numbers approximable by rational numbers with a given error. Various generalisations of these fundamental results have been obtained for other settings, in particular, for curves and more generally manifolds. In this paper we develop the theory for planar curves by completing the theory in the case of parabola. This represents the first comprehensive study of its kind in the theory of Diophantine approximation on manifolds.

Type
Research Article
Copyright
Copyright © Cambridge Philosophical Society 2015 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

REFERENCES

[1] Badziahin, D. Inhomogeneous Diophantine approximation on curves and Hausdorff dimension. Adv. Math. 223 (2010), 329351.CrossRefGoogle Scholar
[2] Badziahin, D., Beresnevich, V. and Velani, S. Inhomogeneous theory of dual Diophantine approximation on manifolds. Adv. Math. 232 (2013), 135.CrossRefGoogle Scholar
[3] Baker, A. and Schmidt, W. M. Diophantine approximation and Hausdorff dimension. Proc. London Math. Soc. (3) 21 (1970), 111.CrossRefGoogle Scholar
[4] Baker, R. C. Dirichlet's theorem on Diophantine approximation. Math. Proc. Camb. Phil. Soc. 83 (1) (1978), 3759.CrossRefGoogle Scholar
[5] Beresnevich, V. Effective estimates for measures of sets of real numbers with a given order of approximation by quadratic irrationalities. Vestsi Akad. Navuk Belarusi Ser. Fiz.-Mat. Navuk. 1996 (4) (1996), 1015 (In Russian).Google Scholar
[6] Beresnevich, V. On approximation of real numbers by real algebraic numbers. Acta Arith. 90 (2) (1999), 97112.CrossRefGoogle Scholar
[7] Beresnevich, V. A Groshev type theorem for convergence on manifolds. Acta Math. Hungar. 94 (1–2) (2002), 99130.CrossRefGoogle Scholar
[8] Beresnevich, V. Rational points near manifolds and metric Diophantine approximation. Ann. of Math. (2) 175 (1) (2012), 187235.CrossRefGoogle Scholar
[9] Beresnevich, V., Bernik, V. and Dodson, M. On the Hausdorff dimension of sets of well-approximable points on nondegenerate curves. Dokl. Nats. Akad. Nauk Belarusi. 46 (2002), 1820.Google Scholar
[10] Beresnevich, V., Bernik, V., Dodson, M. and Velani, S. Classical Metric Diophantine Approximation Revisited. Roth Festschrift - essays in honour of Klaus Roth on the occasion of his 80th birthday. Editors: Chen, W., Gowers, T., Halberstam, H., Schmidt, W.M. and Vaughan, R.C. (Cambridge University Press, 2009), 3861.Google Scholar
[11] Beresnevich, V. V., Bernik, V. I., Kleinbock, D. Y. and Margulis, G. A. Metric Diophantine approximation: the Khintchine–Groshev theorem for nondegenerate manifolds. Mosc. Math. J. 2 (2) (2002), 203225. Dedicated to Yuri I. Manin on the occasion of his 65th birthday.CrossRefGoogle Scholar
[12] Beresnevich, V., Dickinson, D. and Velani, S. Sets of exact ‘logarithmic’ order in the theory of Diophantine approximation. Math. Ann. 321 (2001), 253273.CrossRefGoogle Scholar
[13] Beresnevich, V., Dickinson, D. and Velani, S. Measure theoretic laws for lim sup sets. Mem. Amer. Math. Soc. 179 (846) (2006), x+91.Google Scholar
[14] Beresnevich, V., Dickinson, D. and Velani, S. Diophantine approximation on planar curves and the distribution of rational points. Ann. of Math. (2) 166 (2) (2007), 367426. With an Appendix II by R. C. Vaughan.CrossRefGoogle Scholar
[15] Beresnevich, V. V., Vaughan, R. C. and Velani, S. L. Inhomogeneous Diophantine approximation on planar curves. Math. Ann. 349 (4) (2011), 929942.CrossRefGoogle Scholar
[16] Beresnevich, V. and Velani, S. A mass transference principle and the Duffin–Schaeffer conjecture for Hausdorff measures. Ann. of Math. (2) 164 (3) (2006), 971992.CrossRefGoogle Scholar
[17] Beresnevich, V. and Velani, S. Classical metric diophantine approximation revisited: the Khintchine–Groshev Theorem. International Mathematics Research Notices. 2010 (1) (2010), 6986.Google Scholar
[18] Beresnevich, V. and Zorin, E. Explicit bounds for rational points near planar curves and metric Diophantine approximation. Adv. Math. 225 (2010), 30643087.CrossRefGoogle Scholar
[19] Bernik, V. I. Application of the Hausdorff dimension in the theory of Diophantine approximations. Acta Arith. 42 (3) (1983), 219253.Google Scholar
[20] Bernik, V. I. and Dodson, M. M. Metric Diophantine approximation on manifolds. Cambridge Tracts in Mathematics vol. 137 (Cambridge University Press, Cambridge, 1999).CrossRefGoogle Scholar
[21] Bernik, V., Kleinbock, D. and Margulis, G. A. Khintchine-type theorems on manifolds: the convergence case for standard and multiplicative versions. Internat. Math. Res. Notices (9) (2001), 453486.CrossRefGoogle Scholar
[22] Budarina, N., Dickinson, D. and Levesley, J. Simultaneous Diophantine approximation on polynomial curves. Mathematika. 56 (1) (2010), 7785.CrossRefGoogle Scholar
[23] Dickinson, D. and Dodson, M. Extremal manifolds and Hausdorff dimension. Duke Math. J. 101 (2000), 271281.Google Scholar
[24] Dickinson, D. and Velani, S. L. Hausdorff measure and linear forms. J. Reine Angew. Math. 490 (1997), 136.Google Scholar
[25] Groshev, A. V. Une théorème sur les systemes des formes lineaires. Doklady Akad. Nauk SSSR. 19 (1938), 151152.Google Scholar
[26] Huang, J.-J. Hausdorff theory of dual approximation on planar curves. Pre-print: arXiv:1403.8038.Google Scholar
[27] Hussain, M. and Yusupova, T. On weighted inhomogeneous Diophantine approximation on planar curves. Math. Proc. Camb. Phil. Soc. 154 (2013), 225241.CrossRefGoogle Scholar
[28] Jarník, V. Über die simultanen diophantischen approximationen. Math. Z. 33 (1931), 505543.CrossRefGoogle Scholar
[29] Khintchine, A. Einige Sätze über Kettenbrüche, mit Anwendungen auf die Theorie der Diophantischen Approximationen. Math. Ann. 92 (1–2) (1924), 115125.CrossRefGoogle Scholar
[30] Kleinbock, D. Y. and Margulis, G. A. Flows on homogeneous spaces and Diophantine approximation on manifolds. Ann. of Math. (2) 148 (1) (1998), 339360.CrossRefGoogle Scholar
[31] Mahler, K. Über das Maß der Menge aller S-Zahlen. Math. Ann. 106 (1) (1932), 131139.CrossRefGoogle Scholar
[32] Schmidt, W. M. A metrical theorem in diophantine approximation. Canad. J. Math. 12 (1960), 619–31.CrossRefGoogle Scholar
[33] Schmidt, W. M. Metrische Sätze über simultane Approximation abhängiger Grössen. Monatsh. Math. 68 (1964), 154166.CrossRefGoogle Scholar
[34] Sprindžuk, V. G. Mahler's problem in metric number theory (translated from the Russian by Volkmann, B.). Transl. Math. Monogr. vol. 25 (American Mathematical Society, Providence, R.I., 1969).Google Scholar
[35] Vaughan, R. C. and Velani, S. Diophantine approximation on planar curves: the convergence theory. Invent. Math. 166 (1) (2006), 103124.CrossRefGoogle Scholar
6
Cited by

Save article to Kindle

To save this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

A Jarník type theorem for planar curves: everything about the parabola
Available formats
×

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

A Jarník type theorem for planar curves: everything about the parabola
Available formats
×

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

A Jarník type theorem for planar curves: everything about the parabola
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *